Alert archive / California / Flash Flood Warnings in 2011

Flash Flood Warning 10, NWS Los Angeles, CA

July 6, 2011Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Jul 6, 2011, 12:05 PM PDT for Los Angeles County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2011, 12:05 PM PDT (19:05 UTC)
Expired
Jul 6, 2011, 3:00 PM PDT
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 55 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 2:02 PM PDTFLASH FLOOD5 Nne Big Pines, CARELAYED BY CHP...SEVERAL VEHICLES STOPPED...ANTELOPE HWY AT 263RD ST E...FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 117 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 7.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2011-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2011-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
2088 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

909 
WGUS56 KLOX 061905
FFWLOX
CAC037-062200-
/O.NEW.KLOX.FF.W.0010.110706T1905Z-110706T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
1205 PM PDT WED JUL 6 2011

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE EASTERN SAN GABRIEL MOUNTAINS AND ADJACENT FOOTHILLS IN 
  SOUTHWEST CALIFORNIA

* UNTIL 300 PM PDT

* AT 1155 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER THE EASTERN SAN
  GABRIEL MOUNTAINS. THESE STORMS WERE NEARLY STATIONARY...AND WERE
  PRODUCING RADAR ESTIMATED RAINFALL RATES OVER 1.5 INCHES PER HOUR.
  FLASH FLOODING WILL BE LIKELY ACROSS THE WARNING AREA. 
  
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT   
  BALDY...WRIGHTWOOD...FALLING SPRINGS...BIG PINES...AND INCLUDE HIGHWAYS
  2 AND 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3424 11766 3422 11766 3421 11767 3431 11804
      3446 11806 3445 11765 3434 11765 3434 11764
      3427 11764

$$

GOMBERG
2 follow-up statements
791 
WGUS76 KLOX 061940
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
1240 PM PDT WED JUL 6 2011

CAC037-062200-
/O.CON.KLOX.FF.W.0010.000000T0000Z-110706T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
1240 PM PDT WED JUL 6 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM PDT FOR THE
EASTERN SAN GABRIEL MOUNTAINS AND ADJACENT FOOTHILLS IN EAST CENTRAL
LOS ANGELES COUNTY...

AT 1225 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF STRONG AND NEARLY STATIONARY THUNDERSTORMS ACROSS
THE EASTERN SAN GABRIELS. THE STORMS EXTENDED FROM THE NORTHEASTERN
PORTION OF THE STATION BURN AREA EASTWARD TO THE SAN BERNARDINO
COUNTY LINE. VERY HEAVY RAINFALL IS OCCURRING WITH THESE STORMS...WITH
DOPPLER RADAR ESTIMATING RAINFALL RATES IN EXCESS OF 3 INCHES PER HOUR
A FEW MILES SOUTHWEST OF WRIGHTWOOD. THE HIGH INTENSITY RAINFALL WILL
LIKELY CAUSE FLASH FLOODING IN PORTIONS OF THE WARNING AREA...WHICH
INCLUDES WRIGHTWOOD...BIG PINES...FALLING SPRINGS...AS WELL AS THE
NORTHEAST PORTION OF THE STATION BURN AREA. MAJOR ROADWAYS AT RISK FOR
FLOODING INCLUDE HIGHWAYS 2 AND 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3424 11766 3422 11766 3421 11767 3431 11804
      3446 11806 3445 11765 3434 11765 3434 11764
      3427 11764

$$

GOMBERG
057 
WGUS76 KLOX 062205
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
305 PM PDT WED JUL 6 2011

CAC037-062211-
/O.EXP.KLOX.FF.W.0010.000000T0000Z-110706T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
305 PM PDT WED JUL 6 2011

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE EASTERN SAN GABRIEL MOUNTAINS
IN LOS ANGELES COUNTY...

AT 3 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED DIMINISHING
THUNDERSTORM ACTIVITY ACROSS THE EASTERN SAN GABRIEL MOUNTAINS IN LOS ANGELES
COUNTY. HOWEVER...ADDITIONAL STORMS MAY DEVELOP ACROSS THIS REGION THIS
AFTERNOON...PROMPTING ADDITIONAL WARNINGS. EARLIER THIS AFTERNOON...STRONG
THUNDERSTORMS IN THE EASTERN SAN GABRIEL RANGE PRODUCED RADAR ESTIMATED 
RAINFALL RATES AS HIGH AS 3 INCHES PER HOUR...ABOUT 5 MILES SOUTHWEST OF
WRIGHTWOOD. A FLASH FLOOD WARNING REMAINS IN EFFECT FOR PORTIONS OF THE
ANTELOPE VALLEY.

LAT...LON 3424 11766 3422 11766 3421 11767 3431 11804
      3446 11806 3445 11765 3434 11765 3434 11764
      3427 11764

$$

GOMBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 10:15 AM PDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 6, 10:15 AM PDT, 1 hour 50 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1015 AM PDT WED JUL 6 2011

...UPDATED AVIATION SECTION...

.SYNOPSIS...
HIGH PRESSURE OVER THE FOUR CORNERS WILL LINGER THROUGH THURSDAY.
MONSOONAL MOISTURE WILL CONTINUE TO STREAM INTO THE REGION...
BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY TO THE
MOUNTAINS AND DESERTS...AND ABOVE NORMAL TEMPERATURES. AN UPPER
TROUGH WILL MOVE INTO THE WEST COAST FRIDAY AND SATURDAY...AND
LINGER THROUGH EARLY NEXT WEEK...RETURNING NIGHT THROUGH MORNING LOW
CLOUDS TO COASTAL AND VALLEY AREAS...AND BRINGING COOLER WEATHER.

&&

.SHORT TERM (TODAY-FRI)...FORECAST IN GOOD SHAPE TODAY. THE
EXPECTATION IS THAT IT WILL BE A VERY SIMILAR DAY AS TUESDAY IN ALL
RESPECTS, INCLUDING TEMPERATURES AND THUNDERSTORM CHANCES. HAD A
FAIR AMOUNT OF DEBRIS CLOUDS FROM THE DECAYING MCS OVER AZ LAST
NIGHT AND THAT MAY DELAY THE DEVELOPMENT BY AN HOUR OR SO BUT THERE
SHOULD BE ENOUGH ATMOSPHERIC LIFT TO GET THINGS GOING THIS
AFTERNOON. CERTAINLY PWATS ARE SUFFICIENT AT BETWEEN 1.5 AND 2
INCHES. VBG SOUNDING WAS WETTER THAN TUESDAY BUT STABILITY
PARAMETERS WERE STILL MARGINAL AT BEST SO CONFIDENCE DEFINITELY
HIGHER FOR THUNDERSTORMS OVER LA/VTU COUNTIES THAN FURTHER NORTH,
ESPECIALLY WITH THE MID LEVEL DEBRIS CLOUDS STILL LINGERING ACROSS
SLO COUNTY THIS MORNING. FLASH FLOOD WATCH LOOKS GOOD AS THERE IS
AMPLE MOISTURE AND WEAK STEERING WINDS SO ANY STORMS THAT DO FORM
WILL NOT MOVE VERY FAST, SIMILAR TO THE LAST COUPLE DAYS.

***FROM PREVIOUS DISCUSSION***

THE OVERALL UPPER PATTERN WILL CHANGE LITTLE TONIGHT AND THU...WITH
AN UPPER HIGH NEAR THE FOUR CORNERS REGION CONTINUING TO SEND
MONSOONAL MOISTURE WEST NORTHWESTWARD INTO THE FCST AREA. EXPECT
LITTLE IF ANY IN THE WAY OF NIGHT THRU MORNING LOW CLOUDS
TONIGHT/THU. THERE WILL BE ANOTHER CHANCE OF SHOWERS/TSTMS ACROSS
THE MTNS...IN THE ANTELOPE VALLEY AND ACROSS THE INTERIOR VLYS OF
SLO AND SBA COUNTIES THU AFTERNOON AND EVENING. WITH CONTD WEAK FLOW
ALOFT...FLASH FLOODING MAY BE A THREAT ONCE AGAIN. TEMPS ON THU
SHOULD BE ABOUT THAT SAME AS THOSE REACHED TODAY...AND POSSIBLY EVEN
A BIT HIGHER IF THERE IS MORE SUNSHINE.

A TROUGH WILL MOVE INTO THE PAC NW THU NIGHT AND FRI. WHILE THE MID
LEVEL FLOW SHOULD TURN SWLY AS THIS OCCURS...THERE MAY BE ENOUGH
RESIDUAL MONSOONAL MOISTURE FOR A SLIGHT CHANCE OF TSTMS...MAINLY
ACROSS THE MTNS OF L.A. AND VTU COUNTIES AND THE ANTELOPE VALLEY.
THE MARINE LAYER MAY TRY TO REORGANIZE THU NIGHT/FRI...AND EXPECT
PATCHY LOW CLOUDS/FOG TO PUSH INTO CSTL SECTIONS. TEMPS WILL
PROBABLY BE DOWN A FEW DEGREES IN MOST AREAS ON FRI AS
HGTS/THICKNESSES DROP AND ONSHORE FLOW INCREASES.

.LONG TERM (SAT-TUE)...AS THE FIRST TROUGH MOVES INTO THE WESTERN
STATES AND WEAKENS...ANOTHER TROUGH WILL MOVE THRU THE ERN PACIFIC
AND INTO THE W COAST OVER THE WEEKEND...WITH A BROAD TROUGH
LINGERING THRU EARLY NEXT WEEK. THIS SHOULD KICK ANY MONSOONAL
MOISTURE E OF THE REGION BY SAT...WITH A RETURN TO A MORE ROBUST
MARINE LAYER...WITH NIGHT THRU MORNING LOW CLDS AND FOG IN CSTL AND
PROBABLY SOME VALLEY AREAS FROM SAT THRU TUE. ADDITIONAL COOLING
WILL TAKE PLACE ACROSS THE REGION ON SAT...WITH TEMPS POSSIBLY BELOW
NORMAL...AT LEAST W OF THE MTNS...THEN MOSTLY MINOR CHANGES IN TEMPS
ARE EXPECTED SUN THRU TUE.

&&

.AVIATION...06/1705Z EXPECT MID LEVEL CLOUD DEBRIS TO PUSH INTO
LOS ANGELES COUNTY DURING NEXT FEW HOURS...REMNANTS OF LAST NIGHT'S
THUNDERSTORM COMPLEX OVER AZ. BY 19-20Z...EXPECT TSRA TO DEVELOP
ACROSS MOUNTAINS AND ANTELOPE VALLEY. THERE COULD BE MODERATE TO
STRONG UDDF NEAR THUNDERSTORMS. STORMS SHOULD QUIET DOWN AFTER 04Z.
AS FAR AS STRATUS IS CONCERNED...FEEL THAT MID LEVEL MOISTURE WILL INHIBIT
THE DEVELOPMENT OF LOW CLOUDS AND FOG TONIGHT FOR THE MOST PART.
HOWEVER...WOULD SAY THERE IS 20-30 PERCENT CHANCE OF IFR CIGS TO
DEVELOP ACROSS PORTIONS OF THE COAST...WITH GREATEST PROBABILITY AT
KSMX.

KLAX...MODERATE CONFIDENCE WITH 18Z TAF. MID LEVEL CLOUDS PUSHING IN
FROM THE EAST TODAY...WITH BRIEF CIGS LIKELY BETWEEN 21Z-03Z. OTHERWISE
VFR CONDITIONS LIKELY TO PREVAIL...BUT A 20 PERCENT CHANCE OF IFR CIGS
TO DEVELOP AFTER 08Z.

KBUR...MODERATE CONFIDENCE WITH 18Z TAF. MID LEVEL CLOUDS PUSHING IN
FROM THE EAST TODAY...WITH BRIEF CIGS LIKELY BETWEEN 21Z-03Z. OTHERWISE
VFR CONDITIONS LIKELY TO PREVAIL...BUT A 20 PERCENT CHANCE OF IFR CIGS
TO DEVELOP AFTER 08Z.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH (SEE LAXFFALOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...WOFFORD/BRUNO
AVIATION...GOMBERG
SYNOPSIS...DB

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jul 6, 6:00 AM PDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT WED JUL 6 2011

CAZ034>041-044>046-051>054-059-087-088-547-548-071300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS...IN
THE ANTELOPE VALLEY AND IN THE CUYAMA VALLEY TODAY. SOME OF THESE
THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND FLASH FLOODING.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS...IN THE ANTELOPE VALLEY AND CUYAMA VALLEYS...AND THE
INTERIOR VALLEYS OF SAN LUIS OBISPO COUNTY THURSDAY AFTERNOON AND
EVENING.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DB

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:14 PM PDTFlash Flood WarningLOXLos Angeles2 hr
Jul 5, 7:33 PM PDTSpecial Weather StatementLOXVentura57 min
Jul 6, 3:31 AM PDTFlash Flood WatchLOXSanta Barbara17 hr
Jul 6, 1:28 PM PDTFlash Flood WarningLOXVentura3 hr
Jul 6, 1:55 PM PDTFlash Flood WarningLOXLos Angeles3 hr
Jul 6, 4:56 PM PDTSpecial Weather StatementLOX49 min

Nearby

Flash Flood Warnings in California, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.